Five Side Effects of Taking Too Many Antacids
If you have heartburn a lot and pop Tums like candy, be careful. It's fine every once in a while. But here are five side effects you can experience if you overdo it and take too many antacids . . .
You become more susceptible to food poisoning. The main job of stomach acid is to help digest food. But it also kills bacteria before it gets to your gut. So if you take too many antacids, there won't be enough acid left in your stomach to protect you.
Fatigue. A lot of heartburn meds contain calcium carbonate or sodium bicarbonate, which can slow down your breathing. It probably won't KILL you or anything, but it can make you feel tired.
Muscle twitching from getting too much calcium, magnesium and phosphorus. Your muscles can also end up feeling weak or tender if you take too many antacids.
Kidney stones. High amounts of calcium can also cause something called milk-alkali syndrome where you end up with calcium deposits in your kidneys, or even your lungs. If it's bad, it can cause organ failure and kill you. But you'd have to take a lot of antacids for a long time. And it's reversible if you stop taking them.
Constipation. Again, it's caused by high amounts of calcium in things like Tums and Rolaids.